Illinois, 2003

Flooding in Illinois, May 7 to 29, 2003

May 7 to 29, 2003 · NWS PAH · 6 events in 6 counties and zones

The Ohio River rose above flood stage in response to repeated very heavy thunderstorms. The flooding was more significant downriver from the confluence of the Tennessee and Cumberland Rivers.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Ohio River rose above flood stage in response to repeated very heavy thunderstorms. The flooding was more significant downriver from the confluence of the Tennessee and Cumberland Rivers. Flood crests were generally 7 to 10 feet above flood stage. The flooding had a major impact on farming operations in the flood plain, causing some farmers to lose planted crops. Flooding of riverside parks and recreational facilities occurred. A few side roads near the river were flooded. At Shawneetown, where flood stage is 33 feet, the crest of 40 feet was on May 17. At Brookport Lock, across from Paducah, the crest of 46.5 feet was on May 14. Flood stage at Brookport is 37 feet. At Grand Chain, where flood stage is 42 feet, the crest of 52 feet was on May 14. The river crested at 50.6 feet at Cairo, well above the 40-foot flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 7, 12:38 AM CST, 7 hours 22 minutes earlier.

Area forecast discussion, May 7, 12:38 AM CST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
138 AM CDT WED MAY 7 2003

MAIN FORECAST CONCERN IS FLOODING POTENTIAL IN THE SOUTHEAST THIS
MORNING.

AT 06Z SURFACE ANALYSIS SHOWED LOW PRESSURE CENTERS OVER CENTRAL MO
AND CENTRAL TEXAS WITH AN ASSOCIATED STATIONARY FRONT BETWEEN THE
TWO. ALSO A WARM FRONT EXTENDED EAST INTO CENTRAL INDIANA FROM THE
MISSOURI LOW. THE EASTERN PART OF THE CWA HAD SOME LEFT OVER
SCATTERED -SHRA/TSRA IN THE WAKE OF THE EARLIER LINE OF SEVERE
STORMS/TORS. ADDITIONAL SHRA/TSRA ARE PROGRESSING TOWARDS WESTERN
KENTUCKY FROM THE SOUTHWEST OUT OF NORTHEAST ARKANSAS.

MESO-ETA LOOKS TO BE DOING A GOOD JOB ON THE TIMING OF THE EXITING
PRECIP AND THE PROBABLE ARRIVAL OF ADDITIONAL CONVECTION IN THE
SOUTHEAST BY SUNRISE. AND AS SUCH WILL FOLLOW ITS GUIDANCE THROUGH
60 HOURS. INTO EARLY WEDNESDAY MORNING...THE CURRENT SHORTWAVE
TROUGH PASSING THROUGH THE AREA SHOULD CONTINUE THE CHANCE OF
-SHRA/TSRA INTO THE FORENOON HOURS ACROSS THE SOUTHEAST. WEDNESDAY
INTO WEDNESDAY NIGHT THE UPPER JET AND ASSOCIATED SURFACE FRONT
SLOWLY MAKES ITS WAY EAST. OUR AREA SHOULD STAY IN A REGION OF GOOD
LOW LEVEL MOISTURE AND GOOD WIND SHEAR. THE NEXT UPPER SYSTEM IS
PROGGED TO MOVE INTO THE WESTERN PARTS OF THE AREA LATE WEDNESDAY
NIGHT. DURING THE DAY THURSDAY LOOKS TO BE THE NEXT GOOD POTENTIAL
FOR WIDESPREAD CONVECTION...AND THEN AGAIN LATE THURSDAY NIGHT INTO
FRIDAY MORNING.

KPAH 88D THP SHOWS A NARROW SWATH OF 1.5 TO 3.0 TOTALS FROM CALLOWAY
TO MUHLENBERG COUNTY KY. GRANTED THERE IS PROBABLY SOME HAIL
CONTAMINATION IN THIS ESTIMATE...BUT AS THE CONVECTIVE LINE REACHED
THIS AREA THERE WAS A NOTICEABLE DECREASE IN EASTWARD MOVEMENT...SO
HEAVIER RAINFALL IN ITSELF SEEMS REASONABLE. CONCERNED THAT CURRENT
CONVECTION IN NORTHEAST ARKANSAS/NORTHWEST TENNESSEE WILL PROGRESS
INTO THIS AREA OF CONCERN AROUND SUNRISE. THIS MATCHES WELL WITH THE
MESO-ETA/S PROGRESSION OF A WEAK VORTMAX ACROSS KY AT THAT TIME. AS
SUCH...AND IN COLLABORATION WITH LMK...WILL PLACE A FLOOD WATCH IN
THIS AREA AND COUNTIES SOUTHEAST THROUGH 10 AM CDT...15Z.

TIME LIMITED THIS MORNING FOR DETAILED ANALYSIS PAST FRIDAY
MORNING...SO WILL LEAVE THE REST OF THE FORECAST AS IS.

.PAH...FLOOD WATCH FOR KY COUNTIES OF
CALLOWAY...TRIGG...CHRISTIAN...TODD...MUHLENBERG TIL 10 AM CDT...15Z.

DFS
Hazardous weather outlook, May 7, 4:51 AM CST, 3 hours 9 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE QUAD STATE
TODAY.  SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING EAST
ACROSS SOUTHEAST MISSOURI AND WESTERN KENTUCKY THIS MORNING.  THESE
STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS...BUT ANY
ADDITIONAL HEAVY RAINS MAY CREATE SOME ISOLATED FLOODING PROBLEMS.
A FLOOD WATCH HAS BEEN ISSUED FOR AREAS SOUTHEAST OF A MURRAY TO
GREENVILLE KENTUCKY LINE UNTIL 10 AM.

LATER THIS AFTERNOON THERE IS A CHANCE OF THUNDERSTORM DEVELOPMENT
SOUTH OF A COLD FRONT MOVING SOUTH TOWARD THE AREA.  GIVEN THE
AMOUNT OF INSTABILITY AND FORECAST WIND FIELDS...SOME OF THESE
STORMS MAY BECOME SEVERE.  LARGE HAIL...DAMAGING WINDS AND AN
ISOLATED TORNADO WILL BE POSSIBLE.  THUNDERSTORM DEVELOPMENT WILL BE
MOST LIKELY THIS AFTERNOON IN THE EVANSVILLE TRI STATE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ON THURSDAY FOR
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND THE PURCHASE AREA OF
WESTERN KENTUCKY.  ELSEWHERE...A SLIGHT RISK OF SEVERE WEATHER HAS
BEEN POSTED. SCATTERED THUNDERSTORMS MAY DEVELOP EARLY IN THE
DAY...AS A WARM FRONT APPROACHES THE REGION.  SOME OF THESE STORMS
MAY BECOME SEVERE AND PRODUCE LARGE HAIL.  LATER THURSDAY
NIGHT...ONE OR MORE THUNDERSTORM COMPLEXES ARE FORECAST TO MOVE
EASTWARD ACROSS THE QUAD STATE.  LARGE HAIL...DAMAGING WINDS AND A
FEW TORNADOES WILL BE POSSIBLE WITH THE THUNDERSTORM COMPLEXES.

A CHANCE OF THUNDERSTORMS IS FORECAST FROM FRIDAY THROUGH MONDAY.
THE TIMING AND INTENSITY OF SPECIFIC EVENTS IS UNCERTAIN AT THIS
TIME...BUT MORE SEVERE WEATHER IS LIKELY DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON...AND WILL LIKELY
BE REQUESTED ON THURSDAY.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Alexander

When
May 7, 8:00 AM CST to May 29, 4:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Flood, Gallatin

When
May 7, 8:00 AM CST to May 29, 4:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Flood, Hardin

When
May 7, 8:00 AM CST to May 29, 4:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Flood, Massac

When
May 7, 8:00 AM CST to May 29, 4:00 PM CST
Where
Massac forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Flood, Pope

When
May 7, 8:00 AM CST to May 29, 4:00 PM CST
Where
Pope forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Flood, Pulaski

When
May 7, 8:00 AM CST to May 29, 4:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351811, 5351906, 5351907, 5352126, 5352127, 5352128.